Missouri, 2007

Flash Flood and Hail in Missouri, May 15, 2007

May 15, 2007 · NWS SGF · 7 events in 4 counties and zones

Thunderstorms caused a mix of severe weather and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms caused a mix of severe weather and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 9:11 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 15, 9:11 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT TUE MAY 15 2007

....MESOSCALE CONVECTIVE DISCUSSION...
CONDITIONS ARE BECOMING LIKELY FOR AN EPISODE OF MARGINALLY SEVERE
THUNDERSTORMS.  RUC AND LAPES DERIVED 0-1KM COMPUTED CAPE ARE
SUGGESTING VALUES RANGING FROM 500-1000 J/KG EAST OF ONGOING
CONVECTION/COLD POOL.  LATEST RADAR RETURNS SHOW UPDRAFTS BEGINNING
TO FIRE CLOSER TO THE EDGE OF THE COLD POOL...INDICATING INCREASING
DESTABILIZATION WITHIN THE LOWER TROP.  THIS WOULD ALSO SUGGEST A
GRADUAL INTENSIFICATION IN UPDRAFT STRENGTH AS CONVECTION SHIFTS
EAST INTO INCREASINGLY UNSTABLE AIR.  0-6KM WIND SHEAR IS VERY WEAK
WITH ONLY ABOUT 15-25KTS OF MAGNITUDE ALONG VECTORS.  THIS
ENVIRONMENT WOULD SUGGEST THAT THE MAIN HAZARDS WILL BE HAIL UP TO
THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH.  A
SERIES OF SEVERE THUNDERSTORM WARNINGS IS LIKELY TO OCCUR ACROSS THE
CENTRAL AND EASTERN OZARKS AS THE DAY PROGRESSES.  STAY TUNED.

CRAMER

&&

.AVIATION...

FOR THE 06Z TAFS...

LOOKING FOR VFR CONDITIONS THROUGH THE INITIAL 6 HOURS OF THE
FORECAST AT BOTH JLN/SGF WITH VFR CEILINGS FROM CONVECTION IN THE
PLAINS OVERSPREADING THE AREA.  COLD FRONT EXPECTED TO ARRIVE DURING
THE EARLY TO MID AFTERNOON HOURS WITH CONVECTION POSSIBLE FROM
AROUND 16Z TO 22Z TODAY.  COULD SEE SOME MVFR CONDITIONS DEVELOPING
WITH THE CONVECTION DURING THE AFTERNOON.  HAVE KEPT IN VFR CEILINGS
BEHIND THE FRONT DURING THE EVENING HOURS.  WINDS WILL VEER
THROUGHOUT THE DAY FROM SOUTH TO NORTHWEST BEHIND THE FRONT.  COULD
SEE GUSTS ALONG AND BEHIND THE FRONT DURING THE DAYLIGHT HOURS UP
AROUND 20 TO 22 KTS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 15, 9:57 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 AM CDT TUE MAY 15 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161600-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1057 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIND GUSTS IN EXCESS OF 60 MPH.
  HAIL TO THE SIZE OF GOLF BALLS.
  LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE INTO AREAS
  ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR THIS MORNING.
  THIS ACTIVITY WILL PROGRESSIVELY SPREAD TO THE
  SOUTHEAST...AFFECTING AREAS SOUTHEAST OF THE INTERSTATE 44
  CORRIDOR DURING THE AFTERNOON.

  DISCUSSION:

  A COLD FRONT IS EXPECTED TO BE IN THE VICINITY OF THE INTERSTATE
  44 CORRIDOR BY MIDDAY. SUNSHINE IS EXPECTED ALONG AND SOUTHEAST
  OF INTERSTATE 44 EARLY THIS AFTERNOON...WHICH WILL RESULT IN A
  MODERATELY UNSTABLE AIRMASS. THE COLD FRONT WILL INTERACT WITH
  THIS UNSTABLE AIRMASS THIS AFTERNOON...RESULTING IN
  REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL...
  SOUTHWEST AND SOUTH CENTRAL MISSOURI. WITH WIND SHEAR EXPECTED
  TO BE WEAK...ONLY A FEW...MARGINALLY SEVERE THUNDERSTORMS ARE
  ANTICIPATED. IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING
  AND LOCALLY HEAVY RAINFALL...HAIL TO THE SIZE OF QUARTERS AND
  WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

  LOCALLY HEAVY RAINFALL INTERACTING WITH VERY MOIST SOIL
  CONDITIONS ACROSS EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST
  CENTRAL MISSOURI MAY LEAD TO FLOODING OF LOW LYING AREAS NEAR
  RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTHEAST OF A LINE
  FROM NEOSHO TO ROLLA THIS AFTERNOON AND EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The radar

The Springfield radar (KSGF), 16 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Greene

When
May 15, 10:27 AM CST
Where
Greene County, 3.22 mi NNW of Ebenezer
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.373, -93.342

Hail, Greene

When
May 15, 10:27 AM CST
Where
Greene County, 0.55 mi W of Pleasant Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.300, -93.290

Thunderstorm Wind, Greene

When
May 15, 10:35 AM CST
Where
Greene County, 2.82 mi SSE of Bois D Arc
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.210, -93.510

Severe thunderstorm wind gusts downed a large oak tree.

Thunderstorm Wind, Greene

When
May 15, 10:48 AM CST
Where
Greene County, 2.82 mi SSE of Bois D Arc
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.210, -93.510

Hail, Taney

When
May 15, 11:12 AM CST
Where
Taney County, 1.49 mi NNW of Forsyth
Measured
0.88 in hail
Reported by
Public
Coordinates
36.700, -93.130

Flash Flood, Stone

When
May 15, 12:45 PM CST to 4:00 PM CST
Where
Stone County, 0.89 mi NW of Abesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.840, -93.380

Excessive rainfall caused the John Hollow Creek to flood the intersection of Highway 176 and Highway 13. A section of Bass Hollow Road also experienced flash flooding.

Hail, Howell

When
May 15, 1:38 PM CST
Where
Howell County, 1.1 mi E of Mountain View
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -91.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31231, 31232, 31235, 31236, 31233, 31230, 31234.